From John Mitsios, MD at Cornell. Hi George! I had a question regarding the effects of eltrombopag (Promacta®, a TPO stimulating agent), which is typically given to patients with immune thrombocytopenic purpura (ITP), on routine coagulation assays. The reason for this question is that it has been observed in some patients that at high doses the plasma turns a reddish-brown color. This observation was recently published in West KA, Leitman SF, Flegel WA. Muddy waters in therapeutic plasma exchange. Transfusion 2014;54:2157. The color change also causes interference with spectrophotometric assays. In particular is was observed that total bilirubin measured by the the diazo method resulted in lower concentrations being reported. Some of these patients are given Coumadin since they are at risk of thrombosis when on Promacta. My question is, do you think that the presence of this drug would interfere with turbidometric (optical) clot based assays? Thank you and I look forward to hearing from you.
Hi, Dr. Mitsios, and thank you for your question. I learned a great deal from your brown bag session on the new oral anticoagulants last July in Chicago at the AACC meeting and hope that you will be presenting again next summer in Atlanta. I’ve reviewed the Transfusion article you cited and have also attached a letter to the editor, Cardamone D, Milone MC, Glaser L, Frey NV, Kricka LJ. Eltrombopag and serum of a different hue. Arch Pathol Lab Med 2013;137:1175 that West et al cited. The Transfusion article states, “Eltrombopag is a diacid with carboxyl and phenolic functional groups whose color is solution varies by pH, turning reddish brown at basic pH and yellow in acidic media.” From the Cardamone article, this appears to occur at doses of 200–300 mg/day.
Eltrombopag is a TPO receptor agonist that is used to stimulate platelet production in ITP. Eltrobopag has been cited for hepatotoxicity, so the color change that you mention interferes with diazo-based bilirubin assays could result in a false negative result in early liver toxicity. The color change is neither hemolysis nor bilirubinemia. There are no publications that assess eltrobopag’s effect on clot-based tests using optical coagulometers, which leaves me free to speculate that the relatively intense color (from the Transfusion article illustration) could indeed interfere with optical clot detection, and would likely interfere with chromogenic substrate assays such as the chromogenic anti-Xa heparin assay or the chromogenic factor X assay (sometimes substituted for the prothrombin time in Coumadin therapy) at the standard wavelengths used in those assays. I’d like to see a study comparing photo-optical and electro-mechanical clot detection on eltrombopag-discolored plasmas.
I’d also like to speculate on the use of Coumadin to prevent thrombosis in eltrombopag therapy, given the thrombosis appears to correlate to platelet activity. Would aspirin or clopidogrel be more effective?
Package Insert: PROMACTA-PI-MG-COMBINED
No comments here.